Flash Flood, Mobile
- When
- August 1, 4:41 PM CST to 6:00 PM CST
- Where
- Mobile County, 1.14 mi ESE of Mobile to 1.76 mi SE of Mobile
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.697, -88.061
Water over the Cochran Causeway.
Slow moving thunderstorms caused flash flooding in Mobile.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Slow moving thunderstorms caused flash flooding in Mobile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 1, 2:37 PM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion
National Weather Service Mobile AL
337 PM CDT Wed Aug 1 2018
.NEAR TERM /Now Through Thursday/...An upper trof extending from the
Great Lakes to the northwest Gulf weakens slightly but otherwise
remains in place. A series of shortwaves currently moving northward
across the central and eastern portion of the forecast area gradually
shift eastward during the period to mainly affect the easternmost
portion of the forecast area (and further east) by Thursday
afternoon. A complex, albeit weak, surface pattern currently exists
over the area with a weak surface low over Louisiana along with a
stalled frontal boundary extending to central Tennessee and a weak
surface trof extending eastward across coastal Alabama into the
western Florida panhandle and extreme south central Alabama. While
there is some position uncertainty with these weak, diffuse surface
features, the weak surface low is expected to advance eastward to
near coastal Alabama tonight along with the northward extending
stationary frontal boundary shifting into the western portion of the
forecast area. The surface low then dissipates on Thursday, while
the stationary frontal boundary over/near the western portion of the
area likewise weakens and possibly dissipates as well. Meanwhile,
the weak surface trof extending eastward is expected to lift further
northward into south central Alabama during the day. The best deep
layer moisture remains oriented east of I-65 during the period,
where precipitable water values around 2.0 inches will be present,
while further to the west somewhat drier air exists (closer to the
axis of the upper trof), with precipitable water values tapering to
near 1.5 inches over the westernmost portion. Considering the
series of shortwaves and position of surface features, the best deep
layer lift will be mainly over the western Florida panhandle and
adjacent counties tonight and eastern portion of the area on
Thursday. Taking this into account along with the distribution of
the best moisture, the best rainfall amounts are expected to be over
the western Florida panhandle and adjacent counties. Have removed
Mobile, Monroe and Wilcox counties from the Flash Flood Watch, which
otherwise remains in effect until 7 pm Thursday, and will reassess
this on later shifts. A High Risk of rip currents is in effect for
the western Florida panhandle through tonight, while otherwise a
Moderate Risk remains in effect through Thursday. /29
.SHORT TERM /Thursday night Through Saturday night/...High rain
chances continue through Saturday as a large upper level trough
continues to be nearly stationary just west of the area.
Meanwhile, a stalled front from central Louisiana into central
Tennessee remains in place. Shortwaves rotating through the
trough will continue to generate weak waves of low pressure along
the front. These features will continue to bring periods of rain
to the central Gulf Coast through the period. The highest rainfall
totals will likely remain over the eastern half of the forecast
area. /13
.LONG TERM /Sunday Through Wednesday/...The stalled front
dissipates as the upper trough weakens and lifts out in response
to an upper ridge building over the region. Ridging both at the
sfc and aloft will continue through the extended range. This will
return rain chances to normal for this time of year with only
scattered, mainly afternoon, convection expected. High temps will
return back into the 90s with overnight lows in the low to mid
70s. /13
&&
.MARINE...A light to moderate southerly flow continues through
Friday then becomes southeasterly on Saturday. Numerous showers and
storms are expected through Friday with scattered coverage this
weekend into early next week. A few isolated waterspouts will also
be possible during the period, mainly during the early to mid
morning hours. /29
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 71 86 73 85 74 91 74 89 / 50 50 40 60 30 50 20 40
Pensacola 74 82 75 82 75 89 76 89 / 80 80 60 60 30 50 20 40
Destin 74 79 76 81 75 88 78 88 / 80 80 60 60 30 40 20 40
Evergreen 71 83 71 84 71 91 73 92 / 60 70 40 60 30 50 20 30
Waynesboro 69 85 71 85 71 88 71 90 / 30 40 30 50 30 50 20 40
Camden 71 83 72 83 72 91 73 92 / 50 60 30 60 30 50 20 30
Crestview 71 82 72 83 71 91 73 91 / 80 80 50 60 30 50 20 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday evening for ALZ056>060-262-
264-266.
FL...Flash Flood Watch through Thursday evening for FLZ201>206.
High Rip Current Risk through late tonight for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous Weather Outlook National Weather Service Mobile AL 1134 AM CDT Wed Aug 1 2018 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-021645- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 1134 AM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...This Afternoon and Tonight High risk of rip currents for the northwest Florida beaches through late tonight. Moderate risk of rip currents for coastal Alabama beaches. Flash Flood Watch in effect for northwest Florida, south central Alabama and a portion of southwest Alabama. Repeated storms with heavy rainfall may lead to flash flooding across the Watch area. Storms will also contain frequent lightning and gusty winds. Further to the west, heavy rain may lead to nuisance type flooding, especially over low-lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Moderate risk of rip currents for coastal Alabama and northwest Florida beaches through at least Saturday. Flash Flood Watch in effect through Thursday evening for northwest Florida, south central Alabama and a portion of southwest Alabama. Multiple rounds of storms containing heavy rainfall may lead to flash flooding. Further to the west, heavy rain may lead to nuisance type flooding, especially over low-lying or poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-021645- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 1134 AM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...This Afternoon and Tonight Numerous showers and storms are expected with locally higher winds, waves and seas. Any strong storms will contain frequent lightning and heavy rainfall. Isolated waterspouts are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous showers and storms are expected with locally higher winds, waves and seas. Any strong storms will contain frequent lightning and heavy rainfall. Isolated waterspouts are possible.
The Mobile radar (KMOB), 17 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
4 flash flood, 1 heavy rain. Local standard time, as filed.
Water over the Cochran Causeway.
Multiple cars stalled in water over Dauphin Street in midtown Mobile.
Stalled vehicles along Cottage Hill Road due to water over the road.
Vehicle stalled due to water over Broad Street.
A range gauge at the Wallace Tunnel recorded 2.17 inches of rain in 1-1.5 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779515, 779516, 779517, 779518, 779519.